I received my first and only Gardasil vaccination at the end of April this year. I was at my GP’s for a general check-up, but my doctor mentioned that I would be turning 26 in the next week and it was my last opportunity to have the free vaccine. I have Crohn’s disease, which is an auto-immune disease, although I am on no medication and have been symptom free for two years. I explained to my doctor that I am very careful with what medication I take, because of my Crohn’s, and he told me that Gardasil would not cause an autoimmune reaction. I was told that the only risk was of an allergic reaction. So I had the injection and expected that everything would be fine.
Initially I felt nothing unusual. However within 24 hours I noticed that the numb, sore feeling in my left arm had spread to my shoulder and neck. I had difficulty sleeping that night because it felt as if I had attempted to lift a piano with my left arm. The next day I began to have difficulty breathing, my left side hurt with each breath I took and I began to feel light headed and had difficulty walking. I was also beginning to notice that my left hand and left toes were beginning to cramp and curl up.
I went straight to my doctor due to my difficulty breathing. I nearly passed out in the waiting room. The doctor was spectacularly unhelpful. I was told to go home and have two Panadol. I later found out that he believed I was having a panic attack and it was all in my head. So I went home and continued to wheeze and popped painkillers.
When I woke up the next morning I was unable to stand. My left side, from my hand down to my foot, was curled up and was continuously cramping. At this point I probably should have gone to the hospital, however I was so frustrated with the reaction of my GP I didn’t feel it would be particularly useful. I was in bed for the next five days and was unable to walk further than the kitchen. I had incredibly sore muscles all down my left side, couldn’t take a normal breath and had cramps and pain from my neck down to my feet.
I felt that I was getting better the week after that. But two weeks after receiving the injection it became so difficult to breathe and so painful that I went to straight to the emergency room. I was very frightened at this point. Two weeks before I had been fit and healthy, and by this stage I was limping around the house like a stroke victim, wheezing and worried I was suffocating.
At the hospital I underwent x-rays, blood tests and an MRI. I was told that the lining of my left lung had become so inflamed that it was rubbing against my chest wall each time I breathed. My right lung was fine. I had the Head Consultant looking after me, and he was very certain that I must have had some mysterious unfindable virus, and that the pain in my arm and leg was referred pain from the pain in my lung and that Gardasil had been tested and was safe. I was released with no diagnosis other than ‘pleurisy’ and more pain killers.
I was sick for so long. All up I took two months off work, unpaid. I barely got out of bed for a month. Breathing was painful for at least two months. I forgot what it was like to breath without pain. I became depressed. When I did go back to work, I was completely exhausted and became stressed very easily. It took five months before I could work a full five day week. My left side was a mess. When the pain in my lung decreased a little, I became very aware of the ongoing pain and numbness in my left side. I saw a neurologist who confirmed that I had neurological damage to my left side, five months after receiving the injection.
I can now catch things with my left hand, but it is still colder than my right and quite clumsy. I can no longer play the few chords I used to be able to on the guitar. For four or five months I felt as if my left side was suffering from MS. My co-ordination has only returned slowly, like I’ve suffered a stroke at the age of 26. If it had been my right side as well as my left I would have needed a wheelchair.
It’s been seven months since I received the injection and I am still feeling exhausted far more easily than I used to. I no longer run to work and I don’t have any energy for much of a social life. I work a full week and then a four day week each fortnight and just make it through it. My left side is getting there slowly. I still feel far flatter than normal, as if some important neuro-transmitters have been all used up. I have never been so sick, and I still have not received any diagnosis other than ‘an auto-immune reaction, resulting in inflamed lining of the left lung and nerves on the left side, with a temporal connection to Gardasil injection’.
I was incredibly angry at the various doctors at one point, now I simply feel resigned. They do not know what damage this vaccine does and they do not really want to know. I still haven’t had the guts to look into all the damage it has done – I have not yet gone to the gynaecologist. I am worried that I will have one or all strands of HPV. Given that all my other linings have become inflamed it seems unlikely that my cervical lining fared any better.
To get myself back at it, I’ve done what I did when I was diagnosed with Crohn’s disease, which is to visit my awesome acupuncturist whenever I can afford it, eat very well, eat a lot of anti-inflammatory herbs and food (fish oil, ginger, tumeric, saffron), and drink a lot of water.
The truth is that western medicine does not seem to understand immune disorders and this vaccine seems to cause immune reactions – so I never had much hope that any doctor would cure me. Obviously my existing auto-immune disorder put me at a higher risk of having such a severe reaction to Gardasil. If I had been aware that this vaccine causes auto-immune reactions, there is no way I would have taken it.
My advice is that if you have a history of auto-immune disorders or a family history of such disorders, whether it’s just irritable bowel syndrome or MS or rheumatoid arthritis, DO NOT HAVE THIS VACCINE. I believe that if I had had my second dose, it probably would have killed me. I hope that as more information comes out, less women will suffer from these side effects.